Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 3, NWS Norman, OK

April 6, 1998Cotton County, Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 6, 1998, 7:47 PM CDT for Cotton County, Stephens County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 1998, 7:47 PM CDT (00:47 UTC)
Expired
Apr 6, 1998, 8:45 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Stephens County, OK

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:07 PM CDTHail 0.88Comanche, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WFUS1 KOKC 070049 RRA
TOROKC
OKC033-137-070145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT MON APR 6 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWEST OKLAHOMA
    EASTERN COTTON AND STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     SUNRAY...EMPIRE CITY...COMANCHE...CORUM AND DUNCAN

AT 742 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS 
LOCATED NEAR CORUM.

THE STORM WAS MOVING EAST NORTHEAST AT 35 MILES PER HOUR.

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

CJS

LAT...LON 3432 9783 3428 9804 3430 9820 3460 9806
          3459 9781

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 6, 2:30 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 6, 2:30 PM CDT, 5 hours 17 minutes before
FPUS3 KOKC 061933
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT MON APR 6 1998

THE UPPER SYSTEM THAT WILL BRING STORMS TO MUCH OF THE AREA THIS EVENING
WAS CENTERED NEAR ELP AT MID-AFTERNOON. THIS SYSTEM AND ASSOCIATED
DRY LINE WILL PUSH THROUGH CENTRAL OK BEFORE MIDNIGHT AND THROUGH
SOUTHEAST ZONES BY DAYBREAK TUESDAY. REFER TO WATCH PRODUCTS AND
SPECIAL WEATHER STATEMENTS FOR DETAILS.

BOTH THE AVN AND ETA DEVELOP A CLOSED MID-LEVEL LOW AFTER THIS SYSTEM
MOVES INTO THE CENTRAL PLAINS. THE STATIONARY UPPER RIDGE ACROSS THE
UPPER OHIO VALLEY AND INTO THE GREAT LAKES WILL HELP KEEP THE LOW
CENTER OVER EASTERN KS OR MO THROUGH WEDNESDAY. THIS WILL MEAN
NORTHWEST WINDS ACROSS MUCH OF OK THROUGH WEDNESDAY. IT COULD ALSO
KEEP EXTREME NORTH CENTRAL OK IN THE CLOUDS MOST OF THE DAY TUESDAY.
THIS IS REFLECTED IN THE ZONES FOR THAT PART OF THE STATE. WINDS
SHOULD DIE DOWN WEDNESDAY AS THE UPPER SYSTEM FINALLY PULLS AWAY.
WEATHER INTO THE EARLY WEEKEND APPEARS DRY WITH TEMPERATURES ABOVE
NORMAL FRIDAY AND SATURDAY. ALTHOUGH NO RAIN IS EXPECTED IN THE
EXTENDED PERIOD, THE LOCATION OF THE JET MAY KEEP CIRRUS CLOUDS
ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS THE END OF THE WEEK.

FCSTID = 9
OKC   48  72  44  70 /  70   0   0   0
HBR   48  74  44  72 /  60   0   0   0
SPS   48  74  44  72 /  60   0   0   0
GAG   43  70  40  66 /  40   0   0  20
PNC   47  67  44  67 /  70   0   0  20
DUA   52  75  47  73 /  80  30   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 6, 5:46 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
545 PM MON APR 6 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     7 N CROWELL               TX    0.88 INCH HAIL.
04/06/98   FOARD

500 PM     13 S QUANAH               TX    0.88 INCH HAIL.
04/06/98

545 PM     VERNON                    TX    1.00 INCH HAIL.
04/06/98   WILBARGER

SC
Local storm report, Apr 6, 6:21 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 PM MON APR 6 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

616 PM     5 S CACHE                 OK    0.75 INCH HAIL.
04/06/98   COMANCHE

SC
Local storm report, Apr 6, 6:56 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0651 PM CDT MON APR  6 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM     3 SSW   FREEDOM          OK   61 MPH WIND GUST, MEASURED
04/06/98   WOODWARD                       OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:09 PM CDTSevere Thunderstorm WarningOUNMajor66 min
Apr 6, 7:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa61 min
Apr 6, 7:34 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain56 min
Apr 6, 7:51 PM CDTSevere Thunderstorm WarningOUNGrant54 min
Apr 6, 8:26 PM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
Apr 6, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher47 min
Apr 6, 8:37 PM CDTSevere Thunderstorm WarningOUNGarfield53 min
Apr 6, 8:42 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens63 min
Apr 6, 8:53 PM CDTSevere Thunderstorm WarningOUNSeminole67 min
Apr 6, 9:00 PM CDTSevere Thunderstorm WarningOUNMurray60 min
Apr 6, 9:21 PM CDTSevere Thunderstorm WarningOUNHughes54 min
Apr 6, 9:38 PM CDTSevere Thunderstorm WarningOUNPontotoc67 min
Apr 6, 10:12 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes63 min
Apr 6, 10:57 PM CDTSevere Thunderstorm WarningOUNAtoka48 min
Apr 7, 4:54 PM CDTSevere Thunderstorm WarningOUNWoodward36 min
Apr 7, 5:29 PM CDTSevere Thunderstorm WarningOUNMajor, Woods46 min
Apr 7, 6:55 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne35 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.